Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2016, 12:29 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2016, 12:29 AM CDT (05:29 UTC)
- Expired
- Jun 19, 2016, 1:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 142 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted.
657
WUUS53 KBIS 190529
SVRBIS
NDC053-061-105-190630-
/O.NEW.KBIS.SV.W.0057.160619T0529Z-160619T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MOUNTRAIL COUNTY IN NORTHWESTERN NORTH DAKOTA...
SOUTHEASTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 130 AM CDT
* AT 1229 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHEAST OF WILLISTON...MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BELDEN AROUND 130 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PARSHALL
BAY RECREATION AREA...KEENE...RAWSON...WHITE TAIL BAY RECREATION AREA...
CHARLSON...WHITE EARTH BAY RECREATION AREA...TOBACCO GARDEN BAY
RECREATION AREA AND LEWIS AND CLARK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
4781 10357 4808 10364
TIME...MOT...LOC 0528Z 256DEG 44KT 4801 10345
HAIL...1.50IN
WIND...60MPH
$$
CJS3 follow-up statements
606
WWUS53 KBIS 190550
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1250 AM CDT SUN JUN 19 2016
NDC053-061-105-190630-
/O.CON.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-WILLIAMS ND-MCKENZIE ND-
1250 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN MOUNTRAIL...SOUTHEASTERN WILLIAMS AND NORTHEASTERN
MCKENZIE COUNTIES...
AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF WATFORD CITY...MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
NEW TOWN AROUND 115 AM CDT.
BELDEN AROUND 130 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PARSHALL
BAY RECREATION AREA...KEENE...WHITE TAIL BAY RECREATION AREA...CHARLSON...
WHITE EARTH BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA
AND LEWIS AND CLARK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
4782 10330 4816 10335
TIME...MOT...LOC 0548Z 260DEG 42KT 4805 10309
HAIL...1.50IN
WIND...60MPH
$$
CJS073
WWUS53 KBIS 190614
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
114 AM CDT SUN JUN 19 2016
NDC105-190623-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
WILLIAMS ND-
114 AM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
WILLIAMS COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.
LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
4783 10281 4830 10282
TIME...MOT...LOC 0613Z 256DEG 44KT 4812 10264
$$
NDC053-061-190630-
/O.CON.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-MCKENZIE ND-
114 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN MOUNTRAIL AND NORTHEASTERN MCKENZIE COUNTIES...
AT 113 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF 4
BEARS LODGE...OR 17 MILES SOUTHWEST OF STANLEY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BELDEN AROUND 130 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WHITE
EARTH BAY RECREATION AREA AND PARSHALL BAY RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
4783 10281 4830 10282
TIME...MOT...LOC 0613Z 256DEG 44KT 4812 10264
HAIL...1.00IN
WIND...60MPH
$$
CJS792
WWUS53 KBIS 190631
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
131 AM CDT SUN JUN 19 2016
NDC053-061-190640-
/O.EXP.KBIS.SV.W.0057.000000T0000Z-160619T0630Z/
MOUNTRAIL ND-MCKENZIE ND-
131 AM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MOUNTRAIL AND
NORTHEASTERN MCKENZIE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN NORTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BISMARCK.
LAT...LON 4842 10238 4785 10223 4785 10238 4784 10239
4783 10281 4830 10282
TIME...MOT...LOC 0629Z 256DEG 44KT 4812 10264
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:55 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 18, 11:55 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1155 PM CDT SAT JUN 18 2016 .UPDATE... Issued at 1151 PM CDT Sat Jun 18 2016 Thunderstorms continue to work into northwest North Dakota. Environmental parameters continue to be impressive stretching through the northern portions of the state with strong instability and very strong deep layer shear. This will keep the severe threat going over northern locations through the early morning hours. UPDATE Issued at 916 PM CDT Sat Jun 18 2016 Severe thunderstorms continue to move through northeast Montana, and have produced large hail along with winds in excess of 70 mph. The line currently stretches from near Glasgow northward into Saskatchewan. Current timing of the storm brings it into northwest North Dakota around 1100 pm. Latest experimental HRRR along with the NAM Nest have been the models that have had the best handle with the situation with regards to timing, but seem to be running a bit far north with the southern edge of the system. For mid- evening update have adjusted the timing of the storm arrival a bit over the west...along with adjusting timing as it spreads through the northern half of our area. Have also spread the mention of possible severe a little bit further south with current storms running a bit south of what model guidance has been suggesting. Parameters mentioned in previous discussions are still on tap to bring the severe potential. UPDATE Issued at 543 PM CDT Sat Jun 18 2016 Lighter showers/thunderstorms over southeast Saskatchewan continue to lift to the northeast with stronger convection affiliated with strong upper level wave continues to develop over central Montana. Expect these storms to strengthen and continue to develop to the east overnight. Latest batch of high-res models show convection pushing into the northwest portion of the state late tonight towards 11pm or midnight...though a storm or two sneaking in ahead of the main system will not be out of the question. For early evening update have adjusted precipitation timing a bit. && .SHORT TERM...(This evening through Sunday) Issued at 121 PM CDT Sat Jun 18 2016 Main forecast problem in the short term forecast is the chance of thunderstorms tonight into Sunday morning. Latest surface analysis shows high pressure over northern ND and deepening low pressure over the lee of the northern Rockies. Pressures will continue to fall but comparing the forecast 18 UTC NAM/GFS MSLP to current 18 UTC analysis, both are about 4mb too low over western and central ND. Think this may tend to delay onset of convection compared to each model. An upper low was situated over the eastern Pacific with a strong shortwave is lifting northeast through Washington state. Ahead of this wave, mid and high level west-southwest winds will increase significantly. Forcing with this wave will overspread a warm and moist airmass over central and eastern Montana. Thunderstorms are expected to develop by mid to late afternoon and track east northeast into southern saskatchewan and eventually track east along the international, possibly transforming into a mesoscale convective system with the potential for very strong winds. Ahead of this, we will be sitting over an increasingly unstable airmass over western and central ND. However, with building upper heights, we may not be able to initiate convection. In fact most short range models keep the forecast area void of any convection until the aforementioned strong convection moves into northwest ND. Most of the meso-scale models and the deterministic global NAM/GFS indicate a more northward track to convection, just grazing or even moving north of the international border. The ECMWF has been consistent in keeping convection a little farther south, moving through the top two tier of counties in the north, or basically along and north of the Highway 2 corridor. The latest 12 UTC NSSL WRF is also consistent in keeping a more southerly track to some of the storms, even dropping down to near lake Sakakawea. The 12 UTC SPC SSEO is also depicting convection south of the lake over northwest ND. leaned toward these latter solutions when deciding where to add a mention of severe wording, which was basically along and north of the big lake east to Pierce and Rolette counties. We also added most of McKenzie and part of Dunn counties to this area. With very strong winds aloft the main threat appears to be significant damaging winds associated with an MCS. If convection remains discrete as it moves into ND the shear profile would support supercells with large hail and possibly a tornado. We could also see a brief spinup along the leading edge of a bowing line of convection. Heavy rain will also accompany these storms but the forward propagation should limit excessive rainfall. Convection should move east of the forecast area by the 09-12 UTC timeframe. After this we are expecting dry conditions Sunday. It will be windy, especially across the north and west. It looks marginal at this time for a wind advisory, but considering the potential for severe weather tonight, will let the mid shift take another look after the 00 UTC model data arrives. .LONG TERM...(Sunday night through Saturday) Issued at 121 PM CDT Sat Jun 18 2016 A drier and cooler northwest flow dominates the Sunday night through Tuesday time period, as a transitory ridge amplifies over the northern Rockies and into North Dakota. High temperatures Monday will be in the 70s, then 70s to lower 80s for highs Tuesday. Low temperatures both Monday and Tuesday morning will be in the 50s. For Tuesday night and Wednesday night, a shortwave trough working through the pacific northwest scoots into and through the upper ridge Tuesday night and Wednesday. In doing so, moisture advection increases with thunderstorms initiating along and ahead a surface low pressure and trough exiting as it slides into western and central North Dakota late Tuesday night and through the day Wednesday. The shortwave trough exits Wednesday night into early Thursday morning with an associated cold front shifting from northwest through southeast. Cold air advection Thursday with residual showers possible in the north central and Turtle Mountains. Thursday night into Friday, transitory ridge slips across with dry conditions expected. Timing this far out will likely need some adjustment, but the overall trend hereafter is a progressive pattern with periodic chances of showers and thunderstorms Friday night and again Saturday night. High temperatures will remain parked in the low to mid 80s for most of western and central ND with overnight lows in the 50s to around 60. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1151 PM CDT Sat Jun 18 2016 Numerous showers and thunderstorms will continue to develop over northwest North Dakota early this morning and spread east. Large hail and damaging wind gusts will be possible with some of these storms. Elsewhere, isolated thunderstorms will be possible. Otherwise...VFR conditions are expected. Gusty northwest winds expected on Sunday. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...KS AVIATION...JJS
Hazardous weather outlook, Jun 18, 9:15 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT SAT JUN 18 2016 NDZ001>005-009>013-017>019-021>023-200215- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS- 915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY TO THE NORTH OF HIGHWAY 200. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NDZ020-025-031>037-040>048-050-051-200215- OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 62 min |
| Jun 19, 1:32 AM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Jun 19, 1:36 AM CDT | Special Weather Statement | BIS | Mountrail, Ward | 24 min |
| Jun 19, 1:59 AM CDT | Special Weather Statement | BIS | Williams | 31 min |
| Jun 19, 2:03 AM CDT | Special Weather Statement | BIS | Ward | 27 min |
| Jun 19, 2:11 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Renville, Ward | 64 min |
| Jun 19, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 58 min |
| Jun 19, 3:17 AM CDT | Wind Advisory | BIS | Billings, Burke, Divide, Dunn, Golden Valley, McKenzie and 3 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.